Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Dermatol Res. 1994;287(1):48-52.

Treatment of severe atopic dermatitis with extracorporeal photopheresis.

Author information

  • 1Department of Dermatology, Ludwig Maximilians-University of Munich, Germany.

Abstract

Extracorporeal photopheresis using UVA irradiation of enriched lymphocytes in the presence of 8-methoxypsoralen (8-MOP) as a photoactivatable substrate has been employed for the treatment of several immunologically mediated disorders. We report on the first three patients subjected to extracorporeal photopheresis for severe atopic dermatitis. All patients had a lifelong history of atopic skin inflammation, and their disease had finally become resistant to well-established therapeutic regimes. Extracorporeal photopheresis resulted in a marked clinical improvement in the skin lesions of all patients. The decrease in cutaneous inflammatory activity became evident by the end of the second photopheresis cycle. In two patients skin lesions had virtually disappeared after the fifth treatment cycle, while in the third patient a lasting and substantial improvement in pruritus and erythema was achieved. Clinical remission was stable under maintenance therapy with prolonged intervals between photopheresis sessions. Therapeutic efficacy was reflected by a marked reduction in IgE serum levels in all three patients, while serum concentration of IgG, IgM and IgA as well as the profile of circulating lymphocytes remained essentially unchanged. No clinical signs of immunosuppression or other severe adverse events became evident. Collectively, our preliminary results indicate that extracorporeal photopheresis may interfere with the pathomechanisms leading to atopic dermatitis and therefore should be considered as a treatment modality for severe forms of this recalcitrant disorder.

PMID:
7726636
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk